Alert archive / Iowa / Tornado Warnings in 1998

Tornado Warning 50, NWS Quad Cities, IA

June 29, 1998Washington County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jun 29, 1998, 2:55 PM CDT for Washington County, Iowa. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 2:55 PM CDT (19:55 UTC)
Expired
Jun 29, 1998, 4:00 PM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Washington County, IA

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:05 PM CDTThunderstorm Wind 107Washington, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:00 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WFUS1 KMLI 291957 RRA
TORMLI
IAC183-292100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEASTERN IOWA

* UNTIL 400 PM CDT

* AT 256 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 28
  MILES SOUTHWEST OF IOWA CITY OR 9 MILES WEST OF WASHINGTON MOVING
  EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BRIGHTON                                   AROUND 300 PM CDT
  RICHMOND                                   AROUND 305 PM CDT
  WASHINGTON                                 AROUND 310 PM CDT
  COPPOCK                                    AROUND 310 PM CDT
  AINSWORTH                                  AROUND 325 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

BERG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 12:52 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 29, 12:52 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 PM CDT MON JUN 29 1998

DISCUSSION WILL BE KEPT BRIEF WITH NEW TORNADO WATCH 700 ISSUED FOR
MOST OF CWA. STRONG/SEVERE THUNDERSTORMS CURRETLY OVER NORTHERN/CENTRAL
IOWA SHOULD MOVE E/SE ALONG INSTABILITY AXIS THIS AFTERNOON AND EVENING.
AMPLIFYING NORTHWEST FLOW SHOULD FINALLY SHOVE PESKY FRONT WELL SOUTH OF
REGION ON TUESDAY.

CID 063/30  DBQ 064/40  MLI 065/40  BRL 065/40

BERG

In the hours before

Special weather statement, Jun 29, 11:00 AM CDT, 3 hours 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-302300-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 AM CDT MON JUN 29 1998

...SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES TO BUFFET THE AREA THIS
   AFTERNOON AND EVENING...

A QUASI-STATIONARY FRONT FROM SOUTHERN IOWA INTO ILLINOIS WILL BE THE
FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

THE PROXIMITY OF THE FRONT COMBINED WITH COOLING TEMPERATURES ALOFT
FROM AN APPROACHING SHORTWAVE WILL RESULT IN THUNDERSTORM
DEVELOPMENT ACROSS THE AREA THIS AFTERNOON AND TONIGHT.  OUTFLOW
BOUNDARIES FROM OVERNIGHT THUNDERSTORMS AND INCREASING MID LEVEL
WINDS DUE TO THE APPROACHING SHORTWAVE ARE FORECAST TO CREATE
FAVORABLE WIND SHEAR FOR SUPERCELL TYPE THUNDERSTORMS ALONG WITH THE
POTENTIAL FOR TORNADOES.

SUNSHINE CURRENTLY OCCURRING ACROSS THE AREA WILL HELP TO DESTABLIZE
THE ATMOSPHERE ALLOWING THUNDERSTORMS TO DEVELOP AFTER 100 PM.  DUE TO
THE HIGH INSTABILITY THE STORMS ARE EXPECTED TO QUICKLY BECOME
SEVERE AND EVENTUALLY ORGANIZE INTO A SQUALL LINE AS THEY CROSS THE
MISSISSIPPI RIVER VALLEY LATER THIS AFTERNOON AND EVENING.
DUE TO THE HIGH MOISTURE LEVELS IN THE ATMOSPHERE...HEAVY RAINFALL
IS POSSIBLE WITH THE POTENTIAL FOR FLASH FLOODING.

EMERGENCY MANAGERS SHOULD PREPARE FOR A LONG AFTERNOON AND EVENING WITH
SEVERAL SEVERE WEATHER BOXES A GOOD BET FOR THE AREA. THIS IS A POTENTIALLY
LIFE THREATENING SITUATION AND SHOULD NOT BE TAKEN LIGHTLY. STAY TUNED.

SPOTTER ACTIVATION WILL BE NEEDED AFTER 1PM. AS IN THE PAST ANY REPORTS
OF SEVERE WEATHER WILL BE GREATLY APPRECIATED.

BERG
Local storm report, Jun 29, 1:57 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0221 PM    4 W KEYSTONE              IA   70 MPH WIND GUST
06/29/98   BENTON                         70 MPH PLUS WIND GUST
Local storm report, Jun 29, 2:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0220 PM    KEYSTONE                  IA   WIND DAMAGE
06/29/98   BENTON                         SEMI TRUCK OVERTURNED HIGHWAY
                                          30. WIDESPREAD POWER OUTAGES

0234 PM    S W VAN HORNE             IA   EXTREME WINDS
06/29/98   BENTON                         HIGH WINDS BLOWING DEBRIS IN
                                          AIR.
Local storm report, Jun 29, 2:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0220 PM    KEYSTONE                  IA   WIND DAMAGE
06/29/98   BENTON                         SEMI TRUCK OVERTURNED HIGHWAY
                                          30. WIDESPREAD POWER OUTAGES

0234 PM    S W VAN HORNE             IA   EXTREME WINDS
06/29/98   BENTON                         HIGH WINDS BLOWING DEBRIS IN
                                          AIR.
Local storm report, Jun 29, 2:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0221 PM    4 W KEYSTONE              IA   70 MPH WIND GUST
06/29/98   BENTON                         70 MPH PLUS WIND GUST
Local storm report, Jun 29, 2:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

305 PM     CEDAR RAPIDS AIRPORT      IA   72 MPH WIND
06/29/98   LINN                           ASOS OBSERVATION

0230 PM    WEST IOWA COUNTY          IA   WIND DAMAGE
06/29/98   IOWA                           TREES DOWN AND ROOFS OFF
                                          BUILDINGS

0255 PM    NORWAY                    IA   70 MPH WIND GUST
06/29/98   IOWA                           POSSIBLE 70 TO 80 MPH WIND

0255 PM    FAIRFAX                   IA   70 MPH WIND GUST
06/29/98   LINN                           POSSIBLE 70 TO 80 MPH WIND

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:53 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa62 min
Jun 29, 2:11 PM CDTSevere Thunderstorm WarningDVNKeokuk64 min
Jun 29, 2:24 PM CDTTornado WarningDVNBenton, Iowa36 min
Jun 29, 2:30 PM CDTSevere Thunderstorm WarningDVNJohnson, Linn65 min
Jun 29, 2:42 PM CDTTornado WarningDVNKeokuk33 min
Jun 29, 2:46 PM CDTSevere Thunderstorm WarningDVNJefferson, Washington64 min
Jun 29, 2:53 PM CDTTornado WarningDVNJohnson62 min
Jun 29, 3:07 PM CDTTornado WarningDVNCedar, Muscatine63 min
Jun 29, 3:07 PM CDTTornado WarningDVNHenry, Louisa63 min
Jun 29, 3:07 PM CDTTornado WarningDVNVan Buren63 min
Jun 29, 3:22 PM CDTTornado WarningDVNDes Moines, Lee63 min
Jun 29, 3:26 PM CDTSevere Thunderstorm WarningDVNClinton, Scott64 min
Jun 29, 6:03 PM CDTTornado WarningDVNLee62 min

Nearby

Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.